Chromosome aberrations after high-dose I-131 and Tc-99m-MIBI administration using a micronucleus assay

American Journal of Medical Genetics

Volume 4 - Number

Article Type: ---- Unspecified ----
Abstract:

Objective We evaluated the potential detrimental cytogenetic effects of Tc-99m-methoxyisobutyl isonitrile (MIBI) and I-131 on patients who were exposed to the radiopharmaceutics for cardiac imaging or thyroid cancer therapy, respectively. Methods Mononuclear leukocytes were isolated both before and after radiopharmaceutical administration and subsequently cultured. Micronuclei frequency was then assessed and microscopic evaluation of apoptosis was conducted. Results Small statistically insignificant augmentation in the percentage of micronuclei from 10.9 +/- 3.8 to 11.3 +/- 2.4% was observed in the Tc-99m-MIBI group. In contrast, I-131 elicited a notable augmentation of micronuclei from 6.3 +/- 2.2 to 9.6 +/- 3.1 at 3.7 GBq, and 6 +/- 1.5 to 9.2 +/- 2.7 at 5.55 GBq (P < 0.05). Conclusion Our results showed that there were no remarkable alterations either in the micronuclei incidence or in the percentage of apoptotic lymphocytes after in-vivo exposure to radiopharmaceutical imaging, which provides evidence to reduce the growing concern about the safety issue of cardiac imaging with Tc-99m-MIBI, whereas the deleterious effects of I-131 must be considered when it is applied to thyroid cancer treatment. Nucl Med Commun 31:307-310 (C) 2010 Wolters Kluwer Health | Lippincott Williams & Wilkins.